Kansas, 2003

Hail and Damaging Wind in Kansas, July 30, 2003

July 30, 2003 · NWS TOP · 6 events in 1 county or zone

An isolated thunderstorm developed early in the evening of the 30th in northeast Pottawatomie county and became severe. The storm moved south and produced numerous reports of large hail along its path before dissipating in northwest Osage county, about 55 miles from its origin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

An isolated thunderstorm developed early in the evening of the 30th in northeast Pottawatomie county and became severe. The storm moved south and produced numerous reports of large hail along its path before dissipating in northwest Osage county, about 55 miles from its origin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jul 30, 2:55 PM CST, 3 hours 14 minutes earlier.

Area forecast discussion, Jul 30, 2:55 PM CST, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KANSAS
355 PM CDT WED JUL 30 2003

FORECAST CONCERN CONTINUES TO BE TIMING OF PRECIP CHANCES IN
NORTHWEST FLOW PATTERN.

IN THE SHORT TERM...RADAR SHOWS A FEW ISOLATED THUNDERSTORMS
DEVELOPING OVER NORTHEAST KANSAS AT THIS TIME. NO DISTINCT FRONTAL
BOUNDARY AS SURFACE WINDS ARE LIGHT AND VARIABLE AND DEWPOINTS NOT
TOO IMPRESSIVE AS DAYTIME HEATING HAS MIXED OUT BOUNDARY LAYER...
RESULTING IN DEWPOINTS ONLY IN THE UPPER 50S TO LOWER 60S. NO CAP IN
PLACE AS COLDER NORTHWEST FLOW HAS BROUGHT 700 MB TEMPERATURES DOWN
INTO THE 5-10 DEGREE RANGE ACROSS AREA. WILL GO WITH ISOLATED
THUNDERSTORMS INTO THE EARLY EVENING HOURS...EXPECTING THUNDERSTORMS
TO DISSIPATE BY MID EVENING AS LOSE DRIVING FORCE OF DAYTIME
HEATING.

BEYOND TONIGHT...NORTHWEST FLOW TO PREVAIL OVER NEXT SEVERAL DAYS
WITH MODELS INDICATING VARIOUS SCENARIOS FOR THUNDERSTORM CHANCES.
FAIRLY GOOD RETURN FLOW/WAA TO SETUP ON THURSDAY AND CONTINUE I
THROUGH THURSDAY NIGHT AHEAD OF FRONT WHICH WILL MOVE ACROSS AREA
FRIDAY AND FRIDAY EVENING. OVERALL BEST CHANCE FOR THUNDERSTORMS
APPEARS TO BE THURSDAY NIGHT AT WHICH TIME WILL BE CARRYING A 30
PERCENT POP...BUT WILL HAVE 20 PERCENT POPS STARTING THURSDAY
AFTERNOON AND CONTINUE WITH 20 PERCENT POPS FOR MOST OF AREA FRIDAY
AND OVER EAST CENTRAL KANSAS FOR FRIDAY NIGHT. HIGHS THURSDAY A
DEGREE OR TWO WARMER THAN TODAY...GENERALLY IN THE LOWER TO MIDDLE
90S. MAY SEE TEMPERATURES A FEW DEGREES COOLER FRIDAY...MAINLY
NORTHERN PARTS OF CWA...WHERE SHOULD HAVE MORE CLOUDS.

BEYOND FRIDAY...SURFACE HIGH TO FOLLOW FRONT ACROSS CWA FRIDAY NIGHT
AND SATURDAY...BRINGING COOLER AND DRIER AIR AGAIN. FROM SATURDAY
THROUGH WEDNESDAY...WILL BE GOING WITH DRY FORECAST AGAIN AS MODELS
NOT SHOWING ANY SIGNIFICANT CHANCES FOR RAIN THROUGH THE PERIOD.
TEMPWISE...SATURDAY AND SUNDAY LOOKING TO BE COOLEST WITH HIGHS IN
THE UPPER 80S TO LOWER 90S...THEN SLIGHT WARMUP INTO LOWER AND
MIDDLE 90S REST OF PERIOD AS UPPER RIDGE SHIFTS A LITTLE FARTHER
EAST AGAIN.

.TOP...NONE

38
Hazardous weather outlook, Jul 30, 3:35 PM CST, 2 hours 34 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-311000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
435 PM CDT WED JUL 30 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS WILL CONTINUE INTO THE EVENING HOURS
SOUTHEAST OF A SABETHA TO MANHATTAN TO ABILENE LINE. THE
THUNDERSTORMS SHOULD END BY 10 PM. LIGHTNING WILL BE THE PRIMARY
THREAT FROM THE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS ALL OF NORTH
CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS THURSDAY AFTERNOON AND
THURSDAY NIGHT. SOME OF THESE STORMS MAY BE CAPABLE OF PRODUCING
LARGE HAIL AND DAMAGING WINDS. LIGHTNING WILL ALSO BE A HAZARD.

A SLIGHT CHANCE FOR THUNDERSTORMS WILL CONTINUE OVER MUCH OF THE
AREA FRIDAY...AND MAINLY OVER EAST CENTRAL KANSAS FRIDAY NIGHT...
GENERALLY ALONG AND SOUTHEAST OF INTERSTATE 35.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED FOR THIS EVENING.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

38

In the hours before

Local storm report, Jul 30, 4:46 PM CST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
546 PM CDT WED JUL 30 2003

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0534 PM    ONAGA                     KS    .88 INCH HAIL
07/30/03   POTTAWATOMIE
Local storm report, Jul 30, 5:21 PM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
621 PM CDT WED JUL 30 2003

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0605 PM    5 S HAVENSVILLE           KS    .88 INCH HAIL
07/30/03   POTTAWATOMIE
Local storm report, Jul 30, 5:33 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
633 PM CDT WED JUL 30 2003

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0629 PM    12 SSW SOLDIER            KS    1 INCH HAIL
07/30/03   JACKSON
Local storm report, Jul 30, 5:40 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
640 PM CDT WED JUL 30 2003

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0637 PM    1 W EMMETT                KS    .75 INCH HAIL
07/30/03   POTTAWATOMIE
Local storm report, Jul 30, 5:41 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
641 PM CDT WED JUL 30 2003

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0639 PM    1 W EMMETT                KS    1 INCH HAIL
07/30/03   POTTAWATOMIE

The radar

The Topeka radar (KTWX), 29 km away, was scanning. The volume nearest the first event began at 00:09 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Shawnee

When
July 30, 6:09 PM CST
Where
Shawnee County, Rossville
Measured
0.88 in hail
Reported by
BROADCAST MEDIA
Coordinates
39.133, -95.950

Hail, Shawnee

When
July 30, 6:12 PM CST
Where
Shawnee County, Rossville
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.133, -95.950

Hail, Shawnee

When
July 30, 6:14 PM CST
Where
Shawnee County, Rossville
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.133, -95.950

Thunderstorm Wind, Shawnee

When
July 30, 6:16 PM CST
Where
Shawnee County, Willard
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.100, -95.950

Hail, Shawnee

When
July 30, 6:41 PM CST
Where
Shawnee County, 1 mi E of Dover
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.967, -95.917

Hail, Shawnee

When
July 30, 6:56 PM CST
Where
Shawnee County, 5 mi W of Auburn
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.900, -95.917

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5373284, 5373285, 5373286, 5373287, 5373288, 5373289.